New Mexico, 2022

Drought in New Mexico, January 1 to 31, 2022

January 1 to 31, 2022 · NWS EPZ · 10 events in 10 counties and zones

Another month where all sites reported below normal precipitation kept southwest New Mexico in Severe(D2) to Extreme(D3) drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another month where all sites reported below normal precipitation kept southwest New Mexico in Severe(D2) to Extreme(D3) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 10:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 31, 10:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1045 PM MST Fri Dec 31 2021

.AVIATION...06Z TAF CYCLE...
SCT/BKN060 SCT/BKN120. Isolated OVC030 -SHRA, and above 8000
ft...scattered OVC025 1-3SM -SHSN BLSN. Snow level falling to
6000 ft after 12Z. Surface winds southw 10-15G30KT, increasing
west/southwest 25-35G45-50KT after 14Z. Wind shear most areas
around 020 at west/southwest 35-45KT...with wind shear over
mountains west 45-55KT. Surface winds turning northwest and
diminishing after 00Z.

&&
Hefner

.PREV DISCUSSION...205 PM MST Fri Dec 31 2021...

.SYNOPSIS...
Our winter storm continues tomorrow with snow in the mountains and
scattered rain showers in the lowlands. Winds will increase with
all locations becoming windy to very windy. As we enter the new
week on Sunday, the weather will be quiet with temperatures
starting cold though gradually warming back above seasonal
averages by Tuesday. Except for Saturday, winds will be fairly
light.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
For tonight the upper level trough that brought us lots of
clouds, rain and even some high mountains snow will still be just
to our west. As the trough continues to slowly push to the east,
we will continue to see a chance for lowland rain and mountain
snow showers. Snow levels this evening will continue to run high
at 8,000 to 9,000 feet, but as we move through the night the snow
level will drop to around 6,000 feet. We will continue to see the
potential for heavy snows in the mountains of 4 to 6 inches
between 6,000 and 8,000 feet and additional 6 to 8 inches of snow
above 8,000 feet. As the main trough moves off to our east, a
secondary, weaker upper level trough will be chasing the first.
The second trough will continue our snow chances in the mountains
during the day on Saturday, but the lowlands will only see a
slight chance for rain. In addition to the precipitation, we will
see winds really start to increase tonight. Winds will get started
around midnight tonight and then keep on blowing (and get
stronger) during the day on Saturday. We will likely see wind
advisory level winds (25 to 35 mph) and a few spots will approach
high wind warning levels (35 to 45 mph). For now, I will issue a
wind advisory for almost the entire area starting at midnight
tonight and last right on through to midnight on Saturday night.
With the snow in the mountains both falling and fresh on the
ground and with the winds, we could see some conditions briefly
approach blizzard levels Saturday afternoon and evening.

&&

.LONG TERM...
Our winter storm departs the area late Saturday/early Sunday with
a broad ridge building across the west behind it. Winds will
gradually subside Saturday night and any remaining precip will
end. Flow aloft and at the surface will become light with the
ridge, and the cold high pressure left behind from this weekend's
storm will gradually modify with temps climbing back above
seasonal norms by Tuesday. Sunday and Monday mornings will both be
cold starts, and Monday morning may wind up colder than Sunday
morning. A weak system will slip by to our south on Tuesday,
allowing a modest lee low to form bringing low- end breezy
conditions to the Sacs and eastern highlands. Then on Wednesday, a
stronger system will dive from the Central Rockies into the
Central Plains. This will force a colder air mass southward, which
looks to enter our area sometime mid to late Thursday. The timing
and strength of this air mass is uncertain with a decent spread
in guidance. In summary, the weather looks quiet for the long-
term.

&&

.FIRE WEATHER...
We will see active weather for the next couple of days. For tonight
an upper level storm system will continue to give us a chance for
mountain snow showers and lowland rain showers. The snow in the
mountains could approach 1 foot above 8,000 feet. In addition to the
precipitation we will see strong west winds develop tonight and
continue all day on Saturday and finally begin to slow around
midnight Saturday night. Colder and drier air moves in for Sunday
and Monday, with low temperatures in the teens in the mountains and
in the 20's in the lowlands. Min RH's on Saturday will be above 30%,
then as the colder and drier air moves in on Sunday and Monday we
will see min RH's near 20 in the lowlands and in the 30's in the
mountains. For the rest of next week, we will see quiet and warmer
weather. Winds should not be an issue and min RH will be 20% or
higher.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 43  53  25  45 /  70  50   0   0
Sierra Blanca           38  53  21  42 /  70  30   0   0
Las Cruces              41  48  20  44 /  80  70   0   0
Alamogordo              37  52  16  45 /  90  80   0   0
Cloudcroft              24  26   4  30 /  90  80   0   0
Truth or Consequences   40  46  17  43 /  70  70   0   0
Silver City             33  38  14  41 / 100  90   0   0
Deming                  38  48  16  44 /  70  80   0   0
Lordsburg               35  47  15  45 /  90  90   0   0
West El Paso Metro      42  54  26  45 /  70  60   0   0
Dell City               39  54  18  47 /  80  40   0   0
Fort Hancock            40  59  21  49 /  70  30   0   0
Loma Linda              38  47  22  39 /  80  50   0   0
Fabens                  40  56  22  47 /  70  30   0   0
Santa Teresa            39  52  20  43 /  70  60   0   0
White Sands HQ          43  51  25  45 /  80  80   0   0
Jornada Range           40  48  18  42 /  80  70   0   0
Hatch                   40  49  18  45 /  70  70   0   0
Columbus                40  52  21  44 /  70  60   0   0
Orogrande               40  52  20  43 /  80  70   0   0
Mayhill                 30  39  11  45 /  80  80   0   0
Mescalero               27  36   7  39 /  90  90  10   0
Timberon                25  35   8  37 /  90  80   0   0
Winston                 27  39   7  43 /  70  80   0   0
Hillsboro               37  44  18  43 /  80  80   0   0
Spaceport               38  48  15  43 /  70  70   0   0
Lake Roberts            28  37   6  44 / 100  90   0   0
Hurley                  32  40  11  42 /  90  90   0   0
Cliff                   36  45   3  49 / 100  90   0   0
Mule Creek              34  39  14  44 / 100  90   0   0
Faywood                 34  41  17  41 /  90  90   0   0
Animas                  38  50  17  47 /  90  90   0   0
Hachita                 37  49  15  45 /  80  80   0   0
Antelope Wells          38  50  21  45 /  80  70   0   0
Cloverdale              37  43  23  45 /  90  90   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 PM MST Saturday for NMZ402>417.

     Winter Storm Warning until 5 PM MST Saturday for NMZ402-403-414-
     415.

     Winter Weather Advisory until 5 PM MST Saturday for NMZ408-416.

TX...Wind Advisory until 11 PM MST Saturday for TXZ418>424.

&&
Hazardous weather outlook, Dec 31, 6:17 AM MST, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
617 AM MST Fri Dec 31 2021

NMZ401>417-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
617 AM MST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Widespread precipitation will occur today through Saturday. The
lowlands will see mainly rain showers with precip amounts up to
half an inch or more in some locations. The mountains of the Gila
Region will see up to 12 to 15 inches of snow above 7500 feet with
accumulating snow down to 6000 feet by Saturday morning. In
addition strong winds will occur with this system beginning in
the overnight hours. Blowing snow will reduce visibility in the
mountains, making travel hazardous.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Intermittent rain and snow showers will continue on Saturday with
a few more inches of snow accumulation possible above 6000 feet. A
cold front will push into the area during the day on Saturday that
will lower temperatures enough for snow at lower elevations, just
as precipitation is ending across the area. Lowlands could see a
dusting of snow with up to an inch possible in the foothills of
mountains. Strong winds with gusts up to 60 mph will be possible
on Saturday. The cold front drop temperatures below freezing
Saturday night with very cold temperatures by Sunday morning.
Sunday's day time temperatures will be well below normal with
highs in the 40s lowlands and 20s mountains. Some breeziness
with northerly winds will make wind chill reading pretty low.
Dry and fair conditions return Monday and the remainder of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Spotters in the mountains
may report snow amounts.

Lundeen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through January. The Cooperative Observer at Buckhorn reported 0.62 inches of precipitation which was 0.57 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued through the entire month. The Gila Hot Springs Cooperative Observer reported 0.71 inches of precipitation which was 0.30 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through January.

Drought, Southwest Desert/Lower Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place through the entire month. The White Signal Cooperative Observer reported 0.87 inches of precipitation which was 0.23 inches below normal.

Drought, Lowlands of the Bootheel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Besides the far southeast part of the zone which remained in Moderate(D1) drought, the remainder continued in Severe(D2) drought. The Cooperative Observer at Antelope Wells reported 0.26 inches of precipitation which was 0.59 inches below normal.

Drought, Uplands of the Bootheel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month.

Drought, Southwest Desert/Mimbres Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone started the month in Severe(D2) drought. By the end of January, the northwest section remained in Severe(D2) drought but the southeast was in Moderate(D1) drought conditions. The Deming Airport reported 0.06 inches of precipitation which was 0.41 inches below normal.

Drought, Eastern Black Range Foothills

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought except the far north which remained in Severe(D2) drought. The Hillsboro Cooperative Observer which was 0.39 inches which was 0.25 inches below normal.

Drought, Sierra County Lakes

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The zone started with Extreme(D3) drought in the far west and Severe(D2) drought for the remainder of the zone. By the end of January, the far east remained in Severe(D2) drought while the remainder was in Extreme(D3) drought. The Truth or Consequences Airport reported 0.09 inches of precipitation which was 0.36 inches below normal.

Drought, Northern Dona Ana County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east remained in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001101, 1001102, 1001103, 1001104, 1001105, 1001106, 1001107, 1001108, 1001109, 1001110.